Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 428, NWS Morristown, TN

September 23, 2006Campbell County, Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 23, 2006, 8:32 AM EDT for Campbell County, Claiborne County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 8:32 AM EDT (12:32 UTC)
Expired
Sep 23, 2006, 9:00 AM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Campbell County, TN, Claiborne County, TN

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-276 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:40 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 23, 3:40 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT SAT SEP 23 2006

.SHORT TERM (TODAY AND TONIGHT)...SOME DIFFERENCES IN MODEL HANDLING
OF COLD FRONT THAT APPROACHES AREA TONIGHT.  GFS FASTER THAN THE
NAM...WITH MAIN BAND OF SHOWERS AND THUNDERSTORMS PUSHING IN AHEAD
OF THE FRONT SEVERAL HOURS EARLIER TONIGHT.  WILL LEAN CLOSER TO THE
GFS SOLUTION...WHICH HAS BETTER MODEL SUPPORT ELSEWHERE. WILL CARRY
HIGH CHANCE POPS TODAY...THEN 60 TO 80 POPS ALL BUT FAR EASTERN
ZONES BY LATE TONIGHT. THERE IS A POSSIBILITY FOR SOME SEVERE
THUNDERSTORMS GIVEN LOW LEVEL WIND PROFILES...ESPECIALLY OVER
WESTERN ZONES...WILL MENTION IN HWO. MAV TEMPS GENERALLY LOOK
REASONABLE.

.LONG TERM (SUNDAY THROUGH FRIDAY)...GENERALLY FAVORED FASTER GFS
MODEL FOR THE EARLY PART OF THE FORECAST WHICH FEATURES A HEALTHY
KINEMATIC ENVIROMENT WITH THE POSSIBILITY OF SEVERE CONVECTION ON
SUNDAY. GFS MODEL FAIRLY CONSISTENT WITH PREVIOUS PACKAGE AND DID
NOT HAVE TO ADJUST GRIDDED PRODUCTS TO ANY LARGE EXTENT CONCERNING
TIMING/PROBABILITIES FOR PRECIP. MAINTAINED DRY FORECAST MONDAY
THROUGH WEDNESDAY NIGHT WITH ANOTHER UPPER TROF AND ASSOCIATED FRONT
ARRIVING IN THE VICINITY ON THURSDAY. KEPT LOW CHANCE POPS FOR
-SHRA/TSRA GOING FOR THIS PERIOD OF THE FORECAST FOLLOWED BY DRY
ADVECTION AND COOLER TEMPERATURES FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             85  69  78  58 /  50  70  80  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  85  67  76  56 /  50  70  80  30
OAK RIDGE, TN                       84  66  74  56 /  50  70  80  30
TRI CITIES AIRPORT, TN              83  64  75  53 /  50  60  80  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 23, 5:45 AM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT SEP 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED
TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.

In the hours before

Special weather statement, Sep 23, 8:15 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 AM EDT SAT SEP 23 2006

TNZ012>014-035>037-VAZ001-231315-
ANDERSON-CAMPBELL-CLAIBORNE-LEE-MORGAN-SCOTT-UNION-
815 AM EDT SAT SEP 23 2006

...STRONG THUNDERSTORMS WERE AFFECTING...MORGAN...AND SCOTT COUNTIES
IN TENNESSEE AND WILL AFFECT ANDERSON...CAMPBELL...CLAIBORNE...AND
UNION COUNTIES IN TENNESSEE AND LEE COUNTY VIRGINIA IN THE NEXT HOUR.

AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
WILLIAMSBURG TO 9 MILES NORTHEAST OF FAIRFIELD GLADE....MOVING EAST
AT 50 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...NEARLY CONTINUOUS CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

TD
Local storm report, Sep 23, 8:29 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 AM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     HUNTSVILLE              36.41N 84.49W
09/23/2006                   SCOTT              TN   LAW ENFORCEMENT

            WIDESPREAD TREES DOWN ACROSS SCOTT COUNTY.

&&

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 11:51 AM EDTFlash Flood WarningMRXKnox, Loudon114 min
Sep 23, 12:18 PM EDTFlash Flood WarningMRXRoane117 min
Sep 23, 1:45 PM EDTFlash Flood WarningMRXKnox, Loudon60 min
Sep 23, 2:19 PM EDTFlash Flood WarningMRXRoane3 hr
Sep 23, 2:45 PM EDTFlash Flood WarningMRXKnox, Loudon3 hr
Sep 23, 2:58 PM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Claiborne, Cocke, Grainger and 13 more12 hr
Sep 23, 3:46 PM EDTSevere Thunderstorm WarningMRXMarion18 min
Sep 23, 4:14 PM EDTFlash Flood WarningMRXMcMinn, Monroe3 hr
Sep 23, 7:21 PM EDTSevere Thunderstorm WarningMRXMorgan39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.